Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Tucson, AZ

May 31, 2020Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at May 31, 2020, 2:38 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2020, 2:38 PM MST (21:38 UTC)
Expired
May 31, 2020, 3:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 59 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-472 J/kg
Mixed-layer LCL
2992 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS55 KTWC 312138
SVRTWC
AZC023-312215-
/O.NEW.KTWC.SV.W.0002.200531T2138Z-200531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
238 PM MST Sun May 31 2020

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 315 PM MST.

* At 237 PM MST, a severe thunderstorm was located near Nogales 
  International Airport, or 5 miles east of Nogales, moving north at 
  10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nogales, Rio Rico, Nogales International Airport, Patagonia Lake
  State Park and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 1 and 11.
 Route 82 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
      3134 11098
TIME...MOT...LOC 2137Z 179DEG 9KT 3139 11082 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
2 follow-up statements
421 
WWUS55 KTWC 312159
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
259 PM MST Sun May 31 2020

AZC023-312215-
/O.CON.KTWC.SV.W.0002.000000T0000Z-200531T2215Z/
Santa Cruz-
259 PM MST Sun May 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTHEASTERN SANTA CRUZ COUNTY...

At 258 PM MST, a severe thunderstorm was located 5 miles northeast 
of Nogales, moving north at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eastern Nogales, Nogales International Airport, Patagonia Lake State 
Park and Kino Springs.

This includes the following highways...
 Interstate 19 between mile markers 1 and 11.
 Route 82 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
      3134 11098
TIME...MOT...LOC 2158Z 182DEG 13KT 3144 11080 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
373 
WWUS55 KTWC 312214
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
314 PM MST Sun May 31 2020

AZC023-312223-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-200531T2215Z/
Santa Cruz-
314 PM MST Sun May 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ COUNTY
WILL EXPIRE AT 315 PM MST...
                
The storm which prompted the Severe Thunderstorm Warning has 
weakened below severe limits, and no longer poses an immediate 
threat to life or property.

Therefore, the warning will be allowed to expire. However small 
hail, gusty winds and heavy rainfall are still possible with this 
thunderstorm.

LAT...LON 3148 11100 3150 11064 3133 11070 3133 11098
      3134 11098
TIME...MOT...LOC 2213Z 179DEG 9KT 3146 11080 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 AM MST, 11 hours 18 minutes earlier.

Area forecast discussion, May 31, 3:20 AM MST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 AM MST Sun May 31 2020

.SYNOPSIS...Much hotter than normal temperatures continue today.
Lingering moisture will result in a threat for showers and
thunderstorms through Monday followed by less coverage by midweek.

&&

.DISCUSSION...Upper trough near the West Coast early this morning
with strong high pressure aloft centered over the southern Rockies.
Meanwhile, a deep inverted trough was moving westward over eastern
Mexico. Various high-res models suggest a similar timing of the
development of showers and thunderstorms as compared to Saturday, as
well as the potential eventual coverage of showers/tstms this
afternoon and evening.

High temperatures today are forecast to range about 5-10 degrees
above normal. As such, the Excessive Heat Warning remains in effect
until 8 pm MST this evening. Regarding the precip scenario, the
models suggest showers/tstms to initiate southeast of Tucson
by early this afternoon. The favored general area for this
development appears to be far southeast Pima County, eastern Santa
Cruz County, and southwest Cochise County.

Showers and thunderstorms should develop and/or migrate northward
and northwestward later this afternoon. The official forecast
continues this afternoon with isolated to scattered showers/tstms
mainly within an area bounded by Kitt Peak-Picacho Peak-Mount Graham-
Bisbee. Isolated showers/tstms should also prevail across the White
Mountains. The main threat will be gusty outflows and the potential
for patchy to areas of blowing dust, especially by this evening and
perhaps impacting the I-10 corridor northwest of Tucson. Expect
showers/tstms to decrease in coverage and especially intensity this
evening, and a few showers producing very light rainfall may occur
late tonight west of Tucson. A very similar scenario is on tap
Monday afternoon into Monday night.

The various models depict the somewhat deeper south-to-north
moisture axis presently over the central portion of this forecast
area will shift into the eastern part of the area on Tuesday as low
pressure aloft deepens west of southern California/northern Baja
California. As such, showers/tstms Tuesday afternoon should be
limited to mainly near mountains east of Tucson. Isolated showers/
tstms may occur across the White Mountains Tuesday evening and
Wednesday and Thursday during the afternoon hours. Otherwise, precip-
free conditions for this forecast area.

Based on the 31/00Z GFS/GEFS and ECMWF/ECENS, the potential exists
for Excessive Heat to return to the area Wednesday into Thursday.
Have given thought toward an Excessive Heat Watch issuance for
essentially the same area currently in effect. However, will defer
this notion to subsequent shifts.

The deep upper low southwest of southern California is finally
progged to lift northeastward into southern California while filling
on Friday. Have noted the models propensity for a substantial
increase in southerly mid-level winds across the area on Friday
ahead of this filling/ejecting system. Expect isolated to scattered
showers/tstms Thursday evening mainly northeast of Tucson, then a
slight chance of showers/tstms mostly near the White Mountains late
Thursday night into Friday. Some gusty winds may occur at lower
elevations on Friday. Thereafter, dry conditions Friday evening into
Saturday under generally southwesterly flow aloft. Daytime temps
Friday and Saturday should trend quite close to seasonal normals.

&&

.AVIATION...Valid through 01/12Z.
Isolated to scattered -TSRA/-SHRA this afternoon, tapering off
during the early evening. The areal coverage generally favors a
north/south line from Santa Cruz County up through eastern Pinal
County, and the White Mountains. SKC-FEW clouds above 15k ft MSL
west of Kitt Peak, with SCT-BKN clouds at 10k-15k ft MSL from Kitt
Peak eastward. Brief wind gusts to 40 kts may occur due to TSRA
outflows. Otherwise, SFC wind generally 12 kts or less tending
SLY/SWLY during the afternoon, with some gusts around 20 kts into
the early evening hours. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect isolated to scattered afternoon and evening
thunderstorms across portions of the area through Monday. The
activity focuses on a general line from Santa Cruz County up through
eastern Pinal County, and over the White Mountains. By Tuesday most
storms should hug close to the mountain ranges, and then favoring
Graham and Greenlee Counties for Thursday/Friday. Gusty and erratic
winds will occur at times due to thunderstorms outflows.
Southwesterly winds become a bit breezy on Friday, but otherwise
remain under 15 mph with the occasional afternoon gust due to
heating.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM MST this evening for AZZ501>507-
509.

&&

DISCUSSION...Francis
AVIATION...Howlett
FIRE WEATHER....Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, May 31, 12:43 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1243 PM MST Sun May 31 2020

AZZ502>504-312030-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
1243 PM MST Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 130 PM
MST...

At 1242 PM MST, Doppler radar was tracking a strong thunderstorm over
Three Points, or 19 miles northwest of Sahuarita, moving north at 10
mph.

Wind gusts up to 50 mph will be possible with this storm along with
blowing dust.

Locations impacted include...
Three Points, Valencia West, Tucson Estates and Ryan AirField.

LAT...LON 3196 11118 3198 11139 3217 11141 3217 11112
TIME...MOT...LOC 1942Z 187DEG 9KT 3205 11128

Meyer
Special weather statement, May 31, 2:02 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
202 PM MST Sun May 31 2020

AZZ503-504-312145-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
202 PM MST Sun May 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
245 PM MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm just
west of Green Valley, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm, along with
blowing dust.

Locations impacted include...
Sahuarita, Green Valley, Three Points and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 11099 3184 11122 3206 11126 3201 11090
TIME...MOT...LOC 2101Z 180DEG 8KT 3187 11111

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:19 PM MSTSpecial Weather StatementTWCPinal41 min
May 31, 12:43 PM MSTSpecial Weather StatementTWCPima47 min
May 31, 2:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
May 31, 2:34 PM MSTSevere Thunderstorm WarningTWCPima41 min
May 31, 3:13 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
May 31, 3:49 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
May 31, 4:24 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
May 31, 4:53 PM MSTSpecial Weather StatementTWCPinal52 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.